Maternal anaphylactic shock in pregnancy: A case report.Medicine (Baltimore). 2018 Sep; 97(37):e12351.M
Anaphylaxis is a very rare event in pregnancy, triggering maternal hypotension leading to intrapartum hypoxic-ischemic encephalopathy in infant. Furthermore, cesarean sections are performed at a high rate in anaphylactic pregnant women.
A 34-year-old pregnant woman presented with maternal anaphylaxis following prophylactic antibiotic injection for cesarean section. Within a few minutes after initiation of intradermal skin test with cefotetan, the pregnant woman developed generalized itchy rash, chest tightness, and dyspnea.
Several minutes after the injection of antibiotics, a diffuse urticarial rash was detected over her face and trunk followed by complaints of chest tightness and dyspnea. She was diagnosed with hypotension and hypoxia. Further, fetal heart tones showed bradycardia. A presumptive diagnosis of anaphylactic reaction induced by cefotetan was made for surgical prophylaxis.
The patient was managed for anaphylaxis, via administration of epinephrine, glucocorticoid, and antihistamine. Emergency cesarean section performed under general anesthesia resulted in a favorable perinatal outcome for the fetus.
Maternal and fetal outcomes were good after prompt treatment for anaphylaxis and emergency cesarean section.
This is the first reported case of anaphylaxis following cefotetan administration in pregnancy. Cefotetan, a second-generation cephalosporin, is a commonly prescribed antibiotic used to treat a wide range of bacterial infections. The case demonstrated life-threatening anaphylactic reaction during pregnancy. Even a skin test using antibiotics alone triggered anaphylaxis.